Kentucky, 2022

Drought in Kentucky, July 12 to 31, 2022

July 12 to 31, 2022 · NWS PAH · 10 events in 10 counties and zones

Extreme drought conditions developed along the Tennessee border into the Murray and Mayfield areas of west Kentucky. Severe drought crept northeast across the remainder of far western Kentucky, as far northeast as the Land Between The Lakes area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Extreme drought conditions developed along the Tennessee border into the Murray and Mayfield areas of west Kentucky. Severe drought crept northeast across the remainder of far western Kentucky, as far northeast as the Land Between The Lakes area. Crops showed signs of stress. Some farmers were feeding hay to supplement where pastures were struggling. Fire danger increased, and burn bans were imposed in the cities of Murray, Marion, and Hardin. Between 40 and 60 percent of topsoil moisture was considered short or very short.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 10:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 11, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1155 PM CDT Mon Jul 11 2022

.UPDATE...
Issued at 1155 PM CDT Mon Jul 11 2022

Updated Aviation discussion for the 06z TAF issuance.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 219 PM CDT Mon Jul 11 2022

Warmer temperatures and slightly higher humidity are in place as
expected this afternoon. We anticipate dry conditions into the
evening as weak high pressure slides south and east, allowing a weak
front to push south toward our area. The boundary will push south
overnight, reaching west KY by 12z Tuesday. We will maintain just a
slight chance of convection over the Evansville Tri-State for later
tonight as the High Resolution guidance suggests some activity could
sustain and make it before weakening or dissipation.

Tuesday, the aforementioned front will continue south. Not seeing
enough of a signal to include PoPs for any convection. Nearly all of
the guidance shows development doesn't occur until just south of our
area, or maybe near Hopkinsville and points east for just a short
time in the late afternoon. We cannot discount something isolated
forming near the KY/TN state line. Overall through the day, enough
of an elevated cap, combined with lack of SFC/Boundary layer
convergence or support aloft means we will not have a mention at
this time. As high pressure returns overnight Tuesday night and
persists through Wednesday night, dry weather will be the rule,
along with seasonal temperatures and tolerable humidity levels.

.LONG TERM...(Thursday through Monday)
Issued at 219 PM CDT Mon Jul 11 2022

Northwesterly upper level flow will dominate the extended period as
we remain sandwiched in between upper ridging across the western
U.S. and troughing across the northeast U.S.

At the surface, high pressure situated over the Great Lakes will
maintain a dry northeasterly flow across our area Thursday and
Friday. Seasonably warm temperatures in the mid 80s to lower 90s are
expected, but humidity levels will remain below the 10th percentile
for mid July with dewpoints in the upper 50s to lower 60s.

Southerly flow returns for the weekend, resulting in a slight uptick
in temperatures into the 90s area wide. Also, humidity levels nudge
upwards by Sunday as dewpoints reach around 70 again.

Guidance continues to suggest a frontal boundary may sink south into
the area Saturday night into Sunday. This may spark off isolated to
scattered convection across the area. Some convection may continue
into Monday, as some models show, so have maintained the slight to
low chance PoPs then as well.

&&

.AVIATION...
Issued at 1155 PM CDT Mon Jul 11 2022

The TAFs are VFR. A weak cold front will move into the area
overnight, but winds will be light. An isolated SHRA or TSRA
cannot be completely ruled out from KMVN through KEVV and KOWB
near the front. All sites should have northwest winds under 10kts
with mixing in the morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...08
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, Jul 11, 2:14 PM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
314 PM CDT Mon Jul 11 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-122015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
314 PM CDT Mon Jul 11 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm can't be ruled out after midnight along
and north of the I-64 corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Ballard

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ballard forecast zone
Reported by
Drought Monitor
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Drought, Carlisle

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Carlisle forecast zone
Reported by
Drought Monitor
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Drought, Hickman

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Fulton

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, McCracken

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
McCracken forecast zone
Reported by
Drought Monitor
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Drought, Graves

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Graves forecast zone
Reported by
Drought Monitor
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Calloway

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Drought Monitor
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Drought, Marshall

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Drought, Trigg

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Trigg forecast zone
Reported by
Drought Monitor
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Drought, Lyon

When
July 12, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lyon forecast zone
Reported by
Drought Monitor
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039869, 1039870, 1039871, 1039872, 1039873, 1039874, 1039875, 1039876, 1039877, 1039878.